Utah, 2016Winter Storm in Utah, November 27 to 29, 2016
November 27 to 29, 2016 · NWS SLC · 10 events in 10 counties and zones
Utah experienced its first major snowstorm of the 2016-17 winter at the end of November, with both the mountains and valleys receiving significant amounts of snow over a 2-3 day period.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Utah experienced its first major snowstorm of the 2016-17 winter at the end of November, with both the mountains and valleys receiving significant amounts of snow over a 2-3 day period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 26, 8:59 PM MST, 7 hours 1 minute earlier.
Area forecast discussion, Nov 26, 8:59 PM MST, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
859 PM MST Sat Nov 26 2016
.SYNOPSIS...A series of increasingly cold Pacific storm systems
will cross the area beginning late tonight and continuing on
into Tuesday.
&&
.SHORT TERM (Through 12Z Tuesday)...Light showers/virga beginning
to show up across western Utah as mid-level temps cool and weak
low-level cold advection forms ahead of the advancing trough
currently exiting southern California. This precip will expand in
areal coverage overnight as the air mass continues to destabilize
and the upper trough enters western Utah late tonight.
Solid dynamic lift along with abundant cold air and deep layer
moisture should make for widespread and at time heavy precip
throughout Sunday morning. Significant accumulations are expected
across the mountains, with the central and northern mountains
likely to receive the lions share. Snow levels will drop to most
valley locations Sunday morning, though accumulations will
generally be on the light side as rain could mix in at times.
Looking for a bit of a lull in the snow Sunday afternoon ahead of
a weak secondary shortwave move through late Sunday afternoon and
early evening. A trailing shortwave ridge Sunday night will again
limit precip through the balance of the overnight hours.
Moist low-level warm advection supported by steadily cooler temps
in the mid-levels will generate fairly strong lift and a return
to organized precip across northwest Utah late Sunday night
through early Monday. This precip will turn more widespread and
intense during the morning as the cold and quite energetic trough
will move southeast from the Pacific Northwest and into the
eastern/northern Great Basin. Looking for the heaviest snow of
this long duration precip event on Monday. The persistent cyclonic
northwest flow over northern Utah will create ideal conditions for
heavy snow for the mountains and adjacent windward valleys. The
potential for heavy snows will continue into Monday night, though
the focus will shift farther south along the I-15 corridor and to
the south of the GSL as the mean layer flow turns northerly during
the evening.
.PREVIOUS LONG TERM (After 12Z Tuesday)...Showers could continue
through the day Tuesday, particularly in mountain locations, as
the moist northwesterly flow persists through the day. Conditions
will become more stable Tuesday night as the trough axis finally
shifts eastward and temperatures warm aloft. Wednesday could be a
particularly cold morning, depending on how quickly the clouds
clear overnight.
Shortwave ridging on Wednesday is short-lived, as the next trough
drops into the Great Basin Wednesday night. While this system is
just as cold as the ones preceding it, this trough looks to be far
less productive precipitation-wise across Utah. The best energy
swings through California and Nevada, then eventually pushes
southeast across Arizona. On the whole, the storm also looks to tap
into less moisture than previous storms. For now, have kept isolated
to widely scattered showers in the forecast across most of the area
Thursday and Friday, with continued cold temperatures. Current model
runs advertise quieter weather for next weekend.
&&
.AVIATION...Showers developing ahead of the advancing Pacific
storm system will impact the terminal beginning around 08Z.
Ceilings late tonight will lowering to around 7000 feet, then drop
down to around 4000-5000 feet during the early and mid-morning
hours Sunday. MVFR ceiling/visibility conditions will develop by
early Sunday afternoon.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning until 5 AM MST Tuesday for UTZ007>010-517-
518.
Winter Storm Watch from late Sunday night through Monday evening
for UTZ001>004-006.
WY...None.
&&
SHORT TERM/AVIATION...Conger
LONG TERM...SCHOENING
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Nov 26, 5:08 PM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
508 PM MST SAT NOV 26 2016
UTZ001>016-019>021-517-518-WYZ021-271300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
508 PM MST SAT NOV 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
THE BEGINNING OF WHAT WILL BE A LONG DURATION WINTER STORM WILL
REACH THE OUTLOOK AREA TONIGHT. LIGHT RAIN AND SNOW SHOWERS WILL
DEVELOP ACROSS THE MOUNTAINS AND WESTERN VALLEYS THIS EVENING.
THE SHOWERS WILL BECOME MORE WIDESPREAD AND HEAVIER WITH LOWERING
SNOW LEVELS LATE TONIGHT. ACCUMULATING SNOW ARE EXPECTED IN THE
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIDESPREAD SNOW...MAINLY OVER AND NEAR THE MOUNTAINS WILL EXIST
SUNDAY MORNING AND INTO EARLY AFTERNOON. THE AREAL EXTENT OF THE
PRECIPITATION WILL DECREASE DURING THE LATE AFTERNOON AND EVENING
HOURS.
A SECOND COLDER AND MORE ENERGETIC STORM SYSTEM WILL ADVANCE INTO
THE OUTLOOK AREA FROM THE NORTHWEST ON MONDAY. THIS STORM WILL
BRING WIDESPREAD SNOW TO THE AREA...WITH HEAVY SNOWS FOR THE
MOUNTAINS AND ADJACENT VALLEYS.
SNOW WILL CONTINUE INTO MONDAY EVENING...THOUGH IT WILL BE
DECREASING IN AREAL COVERAGE AND INTENSITY OVERNIGHT THROUGH EARLY
TUESDAY. TWO AREAS MAY STILL RECEIVE PERIODS OF HEAVY SNOW MONDAY
NIGHT AND TUESDAY. ONE OF THESE AREAS WILL BE SOUTH AND EAST OF
THE GREAT SALT LAKE THROUGH THE CENTRAL AND SOUTHERN WASTACH
FRONT AND THROUGH THE TOOELE VALLEY. THE OTHER AREA OF CONCERN
WILL BE THE INTERSTATES 15 AND 70 CORRIDORS THROUGH CENTRAL AND
SOUTHERN UTAH.
HIGH PRESSURE ALOFT WILL EXPAND ACROSS THE WESTERN STATES MIDWEEK.
THIS HIGH PRESSURE WILL BRING COLD TEMPERATURES AND DRY CONDITIONS
TO THE GREAT BASIN WEDNESDAY AND THURSDAY. ANOTHER WEATHER
DISTURBANCE WILL APPROACH UTAH FROM THE NORTHWEST FOR THURSDAY
NIGHT AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains I-80 North
- When
- November 27, 4:00 AM MST to November 29, 8:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Storm totals included 28 inches of snow at Powder Mountain and 21 inches at Snowbasin Resort.
Winter Storm, Wasatch Mountains South of I-80
- When
- November 27, 4:00 AM MST to November 29, 8:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 44 inches at Snowbird Ski & Summer Resort, 40 inches at Alta Ski Area, 35 inches at Canyons Village, and 33 inches at Brighton Resort.
Winter Storm, Western Uinta Mountains
- When
- November 27, 4:00 AM MST to November 29, 8:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Hayden Fork SNOTEL received 1.30 inches of liquid equivalent precipitation, or approximately 20 inches of snow.
Winter Storm, Wasatch Mountain Valleys
- When
- November 27, 5:00 AM MST to November 29, 2:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Liberty received a storm total of 19 inches of snow.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- November 27, 6:00 AM MST to November 29, 7:00 AM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
The Huntington Horse SNOTEL received 3.10 inches of liquid equivalent precipitation, or approximately 40 inches of snow.
Winter Storm, Central Mountains
- When
- November 27, 6:00 AM MST to November 29, 8:00 AM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
The Dills Camp SNOTEL received 2.20 inches of liquid equivalent precipitation, or approximately 30 inches of snow.
Winter Storm, Southern Mountains
- When
- November 27, 6:00 AM MST to November 29, 8:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Big Flat SNOTEL received 2.70 inches of liquid equivalent precipitation, or approximately 35 inches of snow.
Winter Storm, Northern Wasatch Front
- When
- November 28, 3:00 AM MST to 11:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- NWS Employee
Storm total snowfall along the northern Wasatch Front included 15 inches on the Bountiful Bench, 12 inches in Bountiful, 11 inches in Centerville, 10 inches on the Northeast Ogden Bench, and 9 inches in South Ogden and Layton.
Winter Storm, Salt Lake and Tooele Valleys
- When
- November 28, 3:00 AM MST to 11:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- NWS Employee
Storm total snowfall included 8 inches at Upper Millcreek, 7 inches at the Upper Avenues and the University of Utah, and 6 inches in Cottonwood Heights.
Winter Storm, Southern Wasatch Front
- When
- November 28, 4:00 AM MST to 11:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Storm totals in the southern Wasatch Front included 8 inches of snow in Lehi, 7 inches in Alpine, and 6 inches in Cedar Hills.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Idaho, November 27 to 28, 20161 death · 7 injured · $45,000 · 3 events
- Tornadoes and Hail in Nebraska, November 27, 2016$153,000 · EF1 · 6 events
- Heavy Snow in North Dakota, November 27 to 29, 201631 events
- High Wind in Wyoming, November 27 to 28, 201657 kt wind · 18 events
- Winter Storm in Wyoming, November 27 to 29, 201614 events
- Strong Wind in Arizona, November 27, 2016$15,000 · 1 event
- Dense Fog in Missouri, November 27, 20167 events
- High Wind in New Mexico, November 27, 2016$5,000 · 65 kt wind · 7 events
- Heavy Snow in Wyoming, November 27 to 28, 20163 events
- Winter Weather in Utah, November 27 to 28, 20162 events
- High Wind in Texas, November 27 to 28, 201659 kt wind · 2 events
- Winter Storm and Winter Weather in Colorado, November 27 to 28, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667209, 667213, 667215, 667206, 667216, 667220, 667224, 667195, 667197, 667201.